Alert archive / Texas / High Wind Watches in 2017

High Wind Watch 2, NWS Amarillo, TX

February 26, 201713 counties in Texas

NWS Amarillo, TX issued this high wind watch at Feb 26, 2017, 2:46 PM CST for 13 counties in Texas. It took effect at Feb 28, 2017, 11:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 26, 2017, 2:46 PM CST (20:46 UTC)
In effect from
Feb 28, 2017, 11:00 AM CST
Expired
Feb 28, 2017, 3:23 AM CST
In force
Issued by
NWS Amarillo, TX

Counties Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Dallam County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Hartley County, TX, Moore County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 17 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.8 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2340 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

683 
WWUS74 KAMA 262046
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
246 PM CST Sun Feb 26 2017

TXZ011>020-271300-
/O.NEW.KAMA.HW.A.0002.170228T1700Z-170301T0100Z/
Oldham-Potter-Carson-Gray-Wheeler-Deaf Smith-Randall-Armstrong-
Donley-Collingsworth-
Including the cities of Vega, Amarillo, Panhandle, White Deer, 
Pampa, Shamrock, Wheeler, Hereford, Canyon, Claude, Clarendon, 
and Wellington
246 PM CST Sun Feb 26 2017

...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING...

The National Weather Service in Amarillo has issued a High Wind
Watch...which is in effect from Tuesday morning through Tuesday
evening.

* Timing...11 AM CST to 7 PM CST

* Winds...southwest 30 to 45 mph with gusts up to 65 mph.

* Impacts...High winds can blow down small outbuildings and 
  break limbs. Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibility...
  and cause flying debris. Isolated power outages could be 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is potential for sustained winds of
at least 40 mph or gusts of 58 mph or more. People in the watch
area should secure any loose outdoor items such as garbage cans
or lawn furniture. Persons planning to drive in the watch area...
especially high profile vehicles...should consider delaying
travel until the high wind threat diminishes.

&&

$$
3 follow-up statements
549 
WWUS74 KAMA 271235
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
635 AM CST Mon Feb 27 2017

TXZ011>020-272200-
/O.CON.KAMA.HW.A.0002.170228T1700Z-170301T0100Z/
Oldham-Potter-Carson-Gray-Wheeler-Deaf Smith-Randall-Armstrong-
Donley-Collingsworth-
Including the cities of Vega, Amarillo, Panhandle, White Deer, 
Pampa, Shamrock, Wheeler, Hereford, Canyon, Claude, Clarendon, 
and Wellington
635 AM CST Mon Feb 27 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING...

* Timing...Tuesday morning from 11 AM CST to 7 PM CST Tuesday
  evening.

* Winds...Southwest winds of 40 to 45 mph with gusts of 60 to 65 
  mph are expected across the southern Texas Panhandle from late 
  Tuesday morning until around sunset Tuesday evening.

* Impacts...High winds can blow down small outbuildings and break
  limbs. Sudden wind gusts can cause drivers to lose control...
  especially in lightweight or high profile vehicles. Strong winds
  can cause blowing dust...reducing visibility...and cause flying
  debris. Isolated power outages could be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is potential for sustained winds of
at least 40 mph or gusts of 58 mph or more. People in the watch
area should secure any loose outdoor items such as garbage cans
or lawn furniture. Persons planning to drive in the watch area...
especially high profile vehicles...should consider delaying
travel until the high wind threat diminishes.

&&

$$

Andrade
701 
WWUS74 KAMA 272150
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
350 PM CST Mon Feb 27 2017

TXZ001-006-007-281300-
/O.EXA.KAMA.HW.A.0002.170228T1700Z-170301T0100Z/
Dallam-Hartley-Moore-
Including the cities of Dalhart, Hartley, Channing, and Dumas
350 PM CST Mon Feb 27 2017

...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING...

The National Weather Service in Amarillo has issued a High Wind
Watch...which is in effect from Tuesday morning through Tuesday
evening.

* Timing...Tuesday morning from 11 AM CST to 7 PM CST Tuesday 
  evening.

* Winds...southwest 35 to 45 mph with gusts to near 70 mph.

* Impacts...High winds can blow down small outbuildings and 
  break limbs. Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibility...
  and cause flying debris. Isolated power outages could be 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is potential for sustained winds of
at least 40 mph or gusts of 58 mph or more. People in the watch
area should secure any loose outdoor items such as garbage cans
or lawn furniture. Persons planning to drive in the watch area...
especially high profile vehicles...should consider delaying
travel until the high wind threat diminishes.

&&

$$

TXZ011>020-281300-
/O.CON.KAMA.HW.A.0002.170228T1700Z-170301T0100Z/
Oldham-Potter-Carson-Gray-Wheeler-Deaf Smith-Randall-Armstrong-
Donley-Collingsworth-
Including the cities of Vega, Amarillo, Panhandle, White Deer, 
Pampa, Shamrock, Wheeler, Hereford, Canyon, Claude, Clarendon, 
and Wellington
350 PM CST Mon Feb 27 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING...

* Timing...Tuesday morning from 11 AM CST to 7 PM CST Tuesday 
  evening.

* Winds...southwest 35 to 45 mph with gusts up to 65 mph.

* Impacts...High winds can blow down small outbuildings and 
  break limbs. Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibility...
  and cause flying debris. Isolated power outages could be 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is potential for sustained winds of
at least 40 mph or gusts of 58 mph or more. People in the watch
area should secure any loose outdoor items such as garbage cans
or lawn furniture. Persons planning to drive in the watch area...
especially high profile vehicles...should consider delaying
travel until the high wind threat diminishes.

&&

$$
989 
WWUS74 KAMA 280923
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
323 AM CST Tue Feb 28 2017

TXZ001-006-007-011>020-010100-
/O.UPG.KAMA.HW.A.0002.170228T1700Z-170301T0100Z/
/O.NEW.KAMA.HW.W.0002.170228T1600Z-170301T0100Z/
Dallam-Hartley-Moore-Oldham-Potter-Carson-Gray-Wheeler-Deaf Smith-
Randall-Armstrong-Donley-Collingsworth-
Including the cities of Dalhart, Hartley, Channing, Dumas, Vega, 
Amarillo, Panhandle, White Deer, Pampa, Shamrock, Wheeler, 
Hereford, Canyon, Claude, Clarendon, and Wellington
323 AM CST Tue Feb 28 2017

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM
CST THIS EVENING...

The National Weather Service in Amarillo has issued a High Wind
Warning...which is in effect from 10 AM this morning to 7 PM CST
this evening. The High Wind Watch is no longer in effect.

* Timing...Tuesday morning from 11 AM CST to 7 PM CST Tuesday 
  evening.

* Winds...southwest 40 to 45 mph. Wind gusts up to 60 mph common.
  Wind gusts up to 70 mph cannot be ruled out especially for the 
  western Texas Panhandle.

* Impacts...High winds can blow down small outbuildings and break
  limbs. Sudden wind gusts can cause drivers to lose control...
  especially in lightweight or high profile vehicles. Strong winds
  can cause blowing dust...reducing visibility... and cause flying
  debris. Isolated power outages could be possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts 
of 58 mph or more can lead to property damage.

&&

$$

OKZ001>003-TXZ002>005-008>010-010100-
/O.NEW.KAMA.HW.W.0002.170228T1600Z-170301T0100Z/
Cimarron-Texas-Beaver-Sherman-Hansford-Ochiltree-Lipscomb-
Hutchinson-Roberts-Hemphill-
Including the cities of Boise City, Keyes, Guymon, Beaver, 
Forgan, Stratford, Spearman, Gruver, Perryton, Booker, Higgins, 
Follett, Borger, Miami, and Canadian
323 AM CST Tue Feb 28 2017

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM
CST THIS EVENING...

The National Weather Service in Amarillo has issued a High Wind
Warning...which is in effect from 10 AM this morning to 7 PM CST
this evening.

* Timing...

* Winds...southwest 40 to 45 mph with gusts up to 60 mph.

* Impacts...High winds can blow down small outbuildings and 
  break limbs. Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibility...
  and cause flying debris. Isolated power outages could be 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

Ward

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this high wind watch went out at Feb 26, 11:29 AM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Feb 26, 11:29 AM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1129 AM CST Sun Feb 26 2017

.AVIATION...18Z TAFS...
VFR conditions will prevail over the next 24 hours at all TAF
sites with winds less than 15kts through about 15Z. Winds will
then pick up out of the southwest 10-20kts gusting to 30kts at
times. Mid to high clouds will be present over KAMA, but otherwise
skies will be mostly clear.

Weber

&&

PREV DISCUSSION... /Issued 413 AM CST Sun Feb 26 2017/

DISCUSSION...
Surface low over eastern New Mexico with a frontal boundary
extending from the surface low southeast to along the Red River
Valley. Surface ridge will build into the Panhandles today
resulting in light winds. A surface trough will also extend from
the surface low northeast across the northern portions of the
forecast area today. Surface low and associated surface trough then
forecast to develop and deepen Monday to the lee of the central
and southern Rockies resulting in increasing southwesterly winds.
.PREV DISCUSSION... /Issued 528 AM CST Sun Feb 26 2017/

Surface low to track south into southeastern Colorado or
northeastern New Mexico Tuesday with a cold front extending east
across southwestern Kansas or the Oklahoma Panhandle by late
Tuesday. High level cloudiness will rapidly increase Tuesday as an
upper trough approaches from the western states and Rockies.
Upper trough to track east across the Panhandles Tuesday night
into early Wednesday with the cold front pushing south across the
forecast area Tuesday night.

Although short range and medium range models still forecasting
some light precip mainly over the extreme northern Panhandles,
models have backed off significantly on precip and mainly confined
to the extreme northwest or northern portions of the forecast
area late Tuesday. Decided to back off on precip Tuesday night
with mainly light rain over the far northwestern Panhandles
Tuesday afternoon. The dry air mass in place should not allow for
much or any precip to reach the ground. Patchy blowing dust may be
possible Tuesday afternoon across southwest and south central
Texas Panhandle. Surface high pressure to build into the
Panhandles Wednesday with dry and much cooler conditions expected.
Surface high shifts east and south away from the Panhandles
during the latter half of the week as surface low pressure
develops and deepens by Thursday and Friday. Another cold front to
push south into the forecast area Thursday which could stall
Friday. Warmer and windy conditions Friday and Saturday and
continued dry.

Schneider

FIRE WEATHER...
No elevated or critical fire weather conditions are expected today
due to light winds.

Southwest winds are expected to increase by Monday afternoon into
the 15 to 25 mph or 20 to 30 mph range with gusts to near 35 to 40
mph as surface low pressure to the lee of the central and southern
Rockies develops and deepens during the day. Minimum afternoon
relative humidities will mainly range from around 10 to 20
percent across the Panhandles Monday afternoon. Opted to issue a
Fire Weather Watch across mainly the western Texas Panhandle
Monday afternoon into early Monday evening wh
.PREV DISCUSSION... /Issued 528 AM CST Sun Feb 26 2017/

AVIATION...

For the 12 TAFs:
VFR conditions will prevail at the terminals throughout the valid
TAF period. Light and variable winds will be realized through
this period as well with mostly clear skies. There could be some
10K foot ceilings around briefly, but it appears this should be
limited to KAMA at this time. ere higher confidence
expected of 20 foot wind speeds and minimum afternoon relative
humidities meeting criteria.

High level cloudiness is expected to increase on Tuesday with
skies mostly cloudy to cloudy through the day. These high clouds
could put a damper on wind speeds and relative humidities by
inhibiting a strong mixing process to take place. A deep surface
low will move to near northeast New Mexico or extreme southeastern
Colorado Tuesday afternoon with a cold front near southwestern
Kansas or the Oklahoma Panhandle by late Tuesday. Still expect
downsloping 20 foot southwesterly winds to increase to around 25
to 40 mph with gusts to near 50 to 60 mph Tuesday afternoon.
Although the 20 foot winds may be less than forecast, still should
be strong enough to meet wind speed criteria for critical fire
weather conditions. However, relative humidities may only fall to
near 15 percent to around 20 percent due to the thick high level
cloudiness. Decided to hold off for now on a Fire Weather Watch
for Tuesday, although elevated to critical will still be possible.

Elevated and/or critical fire weather conditions will also be
possible Wednesday and Friday.

Schneider

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                60  32  71  42  72 /   0   0   0   0   5
Beaver OK                  53  29  69  41  69 /   0   5   0   0  10
Boise City OK              52  25  64  36  63 /   0   0   0   0  20
Borger TX                  60  34  71  46  73 /   0   0   0   0   5
Boys Ranch TX              60  30  71  41  71 /   0   0   0   0   5
Canyon TX                  61  32  71  41  73 /   5   0   0   0   5
Clarendon TX               63  34  72  45  76 /   0   5   0   0   0
Dalhart TX                 57  27  66  38  66 /   0   0   0   0   5
Guymon OK                  55  28  68  39  68 /   0   0   0   0  10
Hereford TX                61  31  71  41  71 /   0   0   0   0   5
Lipscomb TX                55  32  71  44  73 /   0   5   5   0   5
Pampa TX                   58  33  67  43  71 /   0   5   0   0   5
Shamrock TX                59  35  71  44  76 /   0  10   5   0   0
Wellington TX              62  37  72  44  79 /   0  10   5   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...Fire Weather Watch from Monday afternoon through Monday evening
     for the following zones: Dallam...Deaf Smith...Hartley...
     Moore...Oldham...Potter...Randall...Sherman.

OK...None.

&&

89
Hazardous weather outlook, Feb 26, 5:55 AM CST, 8 hours 51 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Amarillo TX
555 AM CST Sun Feb 26 2017

OKZ001>003-TXZ001>020-270000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
555 AM CST Sun Feb 26 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Elevated to critical fire weather conditions will be possible
during the afternoons Monday, Tuesday, Wednesday, and Friday for
portions of the Panhandles. A Fire Weather Watch has been issued
over the western portions of the Texas Panhandle Monday afternoon
into early evening.

A Wind Advisory or High Wind Watch may be needed on Tuesday across
portions of the Panhandles as winds expected to be southwest 25
to 40 mph with gusts up to near 50 to 60 mph possible. Patchy
blowing dust is expected Tuesday afternoon across the southwestern
and south central Texas Panhandle which may reduce visibilities at
times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions on Monday,
Tuesday, Wednesday, and Friday.

Schneider

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 3:20 AM CSTFire Weather WatchAMADallam, Deaf Smith, Hartley, Moore, Oldham, Potter and 2 more24 hr
Feb 26, 2:44 PM CSTFire Weather WatchAMAArmstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more25 hr

Nearby

High Wind Watches in Texas, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.